Valerian under scrutiny


valerian blossoms

The TGA is investigating the safety of Valerian following a small number of reports of liver injury

Noting common uses for Valeriana officinalis – such as to help manage nervousness, trembling, headaches, improving sleep and reducing sleeplessness, to reduce mild anxiety, and for other conditions such as menopause symptoms – the TGA highlights that the herb is permitted for use in listed medicines in Australia with no restrictions on dose, concentration, or type of preparation.

“As such, products containing Valeriana officinalis are readily available to consumers and can be purchased without advice or monitoring from a health professional,” says the TGA.

“No label warnings are currently required in relation to this ingredient.”

The TGA says that it has received 15 reports of liver injury in consumers taking products containing Valeriana officinalis since 1983.

“In 10 of these cases, the products contained other ingredients that were considered likely to be responsible for the liver injury,” it says.

“However, in three cases, Valeriana officinalis was the only ingredient, and in two cases the other ingredients were considered to be unlikely to cause liver injury.

“Most cases of liver damage resolved after the use of Valeriana officinalis was discontinued. However, three cases had markers for severe liver injury, and two required hospitalisation.

“There have also been cases reported in the literature that suggest Valeriana officinalis can cause liver injury, as well as a number of cases reported to regulators in other countries.”

However it notes that based on the evidence to date, it appears that liver injury associated with Valeriana officinalis is very rare.

“In response to these reports, the TGA has initiated a safety investigation looking at the ingredient Valeriana officinalis, including the products for which adverse events have been reported which may contain other ingredients,” it says.

“This investigation is ongoing, and any regulatory actions that arise from the investigation will be published when available.

“Regulatory actions may include requirements for warning statements to be included on product labels or other changes to the requirements for ingredients permitted for use in listed medicines.”

Health professionals are asked to be aware that in rare circumstances, some complementary medicines may cause liver damage in some individuals.

“When treating patients presenting with symptoms of liver damage, health professionals should consider whether a complementary medicine could be involved,” says the TGA.

“Consumers taking products containing Valeriana officinalis should be aware of the potential for liver damage that may occur in rare cases.

“Consumers should stop taking the product and seek medical advice if they experience any of the following symptoms: yellowing of the skin or eyes, dark urine, nausea, vomiting, unusual tiredness, weakness, stomach or abdominal pain and/or loss of appetite.

“Consumers are advised to discuss any concerns or questions about this issue with their health professional.”

Previous ‘I never thought that this would happen to me.’
Next Spike in complaints, regulatory action

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply